Get Help Now

Addiction and Recovery Blog

Why Are Benzodiazepines Dangerous?

Why Are Benzodiazepines Dangerous?
This entry was posted in Addiction Articles on by .

In 2010, which is considered the peak of the opioid epidemic, a benzodiazepine epidemic was also taking place. Nearly 350,000 emergency room visits during that year were related to benzodiazepine abuse. Of those hospitalizations for benzodiazepines, 95% of benzodiazepine users reported polysubstance abuse, meaning they were abusing other substances in addition to benzodiazepines. That year, 6,507 overdose deaths included benzodiazepines. It has become popular to abuse benzodiazepines in conjunction with opioids to produce an extreme depressant effect. One or both of these drugs in high quantities can be fatal. Over 1,000 overdose deaths in 2010 were due strictly to benzodiazepines.

Benzodiazepine abuse often starts innocently, though many people hear of a drug by brand name, know of its reputation due to mentions on popular media, and choose to experiment with it. Xanax, for example, has been used in music reference and even as a statement in high fashion design. Separating itself from its nature, many people don’t realize what Xanax is, a benzodiazepine, and the addictive nature of such drugs. For those who come to benzodiazepine innocently, they are not alone. Millions upon millions of benzodiazepine prescriptions are written every year as a form of treatment for anxiety, detox management, sleep disorders, convulsions, and impulse control issues because of its depressant nature. Doctors were unaware of the addictive nature of benzodiazepines until patients started describing symptoms of withdrawal when they would miss a dose or run out of their medication. Over 20 million Americans abuse benzodiazepines regularly out of recreational experimentation, using a drug that isn’t prescribed to them- like a parent giving a pill to a child to calm them down- or taking more than prescribed because of a developed tolerance.

Signs Of Benzodiazepine Overdose

When benzodiazepines are abused, they can cause a fatal overdose. If you are concerned someone in your life might be abusing benzodiazepines, educate yourself about the signs of overdose so you can call emergency services immediately:

  • Prolonged confusion: Benzodiazepines have a side effect of causing confusion and cognitive difficulty. Someone overdosing on benzodiazepines may feel disconnected from reality or struggle to understand what is happening within them or outside of them.
  • Signs of nervous system depression:As a central nervous system depressant, benzodiazepines slow the entire system down, meaning everything moves slow. Slow movements, slow breathing, slurred speech, physical weakness, severe drowsiness or sleepiness, and difficulty walking are all signs.
  • Convulsions: In extreme cases, benzodiazepine overdose can cause a seizure or physical convulsions. If you witness someone having convulsions or a seizure, it is critical to contact 911 immediately.

Benzodiazepine addiction can be overcome.Harmony Place is an accredited luxury residential treatment facility, providing residential detox programs from the comfort of a high end home. Our full continuum of care provides the utmost comfort in clinical excellence, promoting healing in mind, body, and spirit.

Call us today for a private consultation and more information on our programs: 1 (888) 789-4330

Get Help Now
Call 24/7: 1 (888) 789-4330
Most Insurances Accepted: Verify Yours Now